Pennsylvania, 2006

Flood in Pennsylvania, June 26 to 30, 2006

June 26 to 30, 2006 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused Swatara Creek at Hershey to flood. 12 feet at 04:45 EST on the 29th, then fell back below flood stage at 05:00 EST on the 30th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused Swatara Creek at Hershey to flood. The creek exceeded flood stage of 7.0 feet at 09:45 EST on the 26th, crested at 16.12 feet at 04:45 EST on the 29th, then fell back below flood stage at 05:00 EST on the 30th. This crest is the highest stage ever recorded at Hershey on Swatara Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 26, 2:25 AM EST, 7 hours 20 minutes earlier.

Area forecast discussion, Jun 26, 2:25 AM EST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 AM EDT MON JUN 26 2006

.SYNOPSIS...
EXTREME FLASH FLOOD THREAT FOR TODAY WITH APPROACH OF ANOMALOUS
850 MB JET TAPPING 2.00+ PWATS IN A RICH TROPICAL MOISTURE PLUME
SOURCED FROM THE EASTERN CARIBBEAN. SREFS DEPICTING 850 MB WIND
ANOMALIES OF +3 TO +4 STANDARD DEVIATIONS COMBINED WITH PWAT
ANOMALIES OF +2 TO +3 S.D. ANOMALOUS 850 MB JET WILL ENHANCE
CONVERGENCE ALONG THE QUASI- STATIONARY BOUNDARY DRAPED ACROSS
CENTRAL PA...PRODUCING TRAINING CONVECTIVE CLUSTERS WITH LOCALLY
HEAVY RAINFALL AND LIKELY WIDESPREAD FLASH FLOODING ACROSS THE
SOUTH CENTRAL AND CENTRAL MOUNTAIN REGIONS TODAY INTO TONIGHT.
THIS IS PERHAPS THE MOST POTENT SYNOPTIC SETUP FOR FLOODING IVE
EVER SEEN OVER CENTRAL PA THAT HAS NOT BEEN ASSOCIATED WITH A
(DECAYING) TROPICAL CYCLONE...WE WILL HAVE OUR HANDS FULL.

&&

.SHORT TERM /TODAY THROUGH TONIGHT/...
GFS/NAM IN STRONG AGREEMENT REGARDING OVERALL FEATURES FOR THIS 24
HOUR PERIOD. BETWEEN 12 AND 18 UTC...BOTH BRING A HIGHLY ANOMALOUS
40-45 KT 850 MB JET NWD THROUGH EASTERN PA...SHARPENING THE
CONVERGENCE ZONE THROUGHOUT THE CENTRAL AND SOUTH CENTRAL MOUNTAIN
REGION. EVIDENCE OF THIS ALREADY BEING SEEN OVER NRN VIRGINIA
HEADING INTO S CENTRAL PA LAST HOUR OR SO. FORESEE LITTLE MOVEMENT
TO THIS CONVERGENCE ZONE THROUGHOUT THE DAY AND INTO THIS EVENING...
SUGGESTING VERY HIGH FLASH FLOODING POTENTIAL FOR A LARGE PORTION
OF THE CENTRAL AND SOUTH CENTRAL MOUNTAINS TODAY. MEANWHILE...WITH
THE 2.00+ PWATS PERSISTING ACROSS EASTERN PORTIONS OF MY CWA AND
ADDITIONAL TROPICAL VORT MAXES LIFTING NORTHWARD THROUGH THE
SUB TROPICAL PLUME AS PER WV IMAGERY...WILL ABSOLUTELY KEEP MY
EASTERN COUNTIES IN FLASH FLOOD WATCHES FOR TODAY AND
TONIGHT...AND HAVE THUS EXPANDED THE EXISTING WATCH TO INCLUDE THE
LOWER SUSQ. AS WELL AS MY REMAINING TWO NORTHWEST COUNTIES (WARREN
AND MCKEAN) INTO THE WATCH WITH BEST CONVERGENCE APPROACHING THOSE
AREAS TODAY AND LINGERING TONIGHT.

THE STORY REMAINS THE SAME TONIGHT WITH CONTINUED STRONG
CONVERGENCE ZONE LOCKED IN PLACE OVER CENTRAL PA WITH HIGH
MOISTURE CONTENT (PWATS +2 TO +3 S.D. ABOVE NORMAL).

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
FLASH FLOOD THREAT WILL REMAIN HIGH TIL MIDWEEK WHEN INCREASED
WESTERLIES ARRIVE AROUND BASE OF UPPER TROF DIGGING INTO THE WRN
GLAKS TUESDAY AFTERNOON AND EVENING. GFS/NAM IN AGREEMENT ON THIS
SCENARIO AS WELL...HOPEFULLY NUDGING THE ANOMALOUSLY MOIST SUBTROPICAL
PLUME BACK OFFSHORE TUESDAY NIGHT AND WEDNESDAY AND REDUCING THE
FLOOD THREAT. GFS CONTS TO HINT THAT A WEAK FRONT WILL DROP ACROSS
THE REGION LATER THURSDAY PRODUCING SCATTERED CONVECTION. NO
CHANGES BEYOND DAY 3 THIS MORNING.

&&

.AVIATION...
WHAT YOU SEE IS WHAT YOU GET...POOR FLYING CONDITIONS WILL CONTINUE
THROUGH THIS FORECAST PERIOD AS THE REGION REMAINS EMBEDDED IN VERY
MOIST SOUTHERLY IN A STAGNANT WEATHER PATTERN.

WIDESPREAD MVFR VISIBILITIES IN FOG AND RAIN UNDER MAINLY IFR
CEILINGS WILL BE MAINTAINED INTO TUESDAY MORNING AS WAVES OF RAIN
AND SOME THUNDERSTORMS CONTINUE TO LIFT NORTH THROUGH PENNSYLVANIA.
WHEN IT IS NOT RAINING...AREAS OF FOG AND DRIZZLE WILL BE PREVALENT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 8 PM
TUESDAY.
&&

SYNOPSIS...
SHORT TERM...DEVOIR
LONG TERM...DEVOIR
AVIATION...GARTNER
Hazardous weather outlook, Jun 26, 3:39 AM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 AM EDT MON JUN 26 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-270845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
439 AM EDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF CENTRAL PENNSYLVANIA
TODAY AND TONIGHT.

WIDESPREAD RAINFALL OF 1 TO 3 INCHES IS EXPECTED WITH LOCALLY
HEAVIER AMOUNTS UP TO 4 OR 5 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING FOR
ALL OF CENTRAL PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE SEND US YOUR RAINFALL REPORTS...ALONG WITH ANY
FLOODING ALONG STREAMS.

In the hours before

Local storm report, Jun 26, 8:44 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
944 AM EDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      GREENCASTLE             39.79N 77.73W
06/25/2006                   FRANKLIN           PA   EMERGENCY MNGR

            RTE 11 UNDERPASS FLOODED. 2 INDIVIDUALS TRAPPED IN
            VEHICLE

0300 PM     FLASH FLOOD      WAYNESBORO              39.75N 77.58W
06/25/2006                   FRANKLIN           PA   TRAINED SPOTTER

            NUMEROUS ROADS FLOODED. WATER FLOWING FROM PAVED PARKING
            LOTS INTO ROADS.

0500 PM     FLASH FLOOD      YORK SPRINGS            40.01N 77.12W
06/25/2006                   ADAMS              PA   LAW ENFORCEMENT

            BERMUDIAN CREEK OUT OF ITS BANKS NEAR HOME BACK BRIDGE.
            OLD HARRISBURG ROAD CLOSED FOR FLOODING NEAR GETTYSBURG.

0500 PM     FLASH FLOOD      MAHAFFEY                40.88N 78.73W
06/25/2006                   CLEARFIELD         PA   LAW ENFORCEMENT

            ROCK SLIDES ACROSS RTE 286 NEAR MAHAFFEY

0500 PM     FLASH FLOOD      PINE GROVE              40.55N 76.39W
06/25/2006                   SCHUYLKILL         PA   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED WITH 1 FOOT OR MORE OF WATER ON
            ROADS.

0600 PM     FLASH FLOOD      PALMYRA                 40.31N 76.60W
06/25/2006                   LEBANON            PA   EMERGENCY MNGR

            REPORTS OF SEVERAL ROADS CLOSED IN PALMYRA AND LEBANON

0730 PM     FLASH FLOOD      VALLEY GREEN            40.16N 76.79W
06/25/2006                   YORK               PA   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED IN NEW BERRY AND FAIRVIEW
            TOWNSHIPS.

1015 PM     FLASH FLOOD      YORK SPRINGS            40.01N 77.12W
06/25/2006                   ADAMS              PA   EMERGENCY MNGR

            WATER RESCUE NEEDED ON MATAMORAS VALLEY ROAD

1030 PM     FLASH FLOOD      LANCASTER               40.04N 76.30W
06/25/2006                   LANCASTER          PA   TRAINED SPOTTER

            WATER ACROSS RTE 741 IN LAMPETER

0730 AM     FLASH FLOOD      GREENCASTLE             39.79N 77.73W
06/26/2006                   FRANKLIN           PA   EMERGENCY MNGR

            NUMEROUS FLOODED ROADS AND ROAD CLOSURES. SEVERAL WATER
            RESCUES REQUIRED FOR INDIVIDUALS TRAPPED IN CARS.

0800 AM     HEAVY RAIN       N GREENCASTLE           39.79N 77.73W
06/26/2006  M2.87 INCH       FRANKLIN           PA   TRAINED SPOTTER

            RAINFALL BETWEEN 1 AM AND 7 AM. TOTAL RAIN FOR THE TWO
            DAY PERIOD IS 5.75 INCHES SO FAR.

&&

ART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dauphin

When
June 26, 9:45 AM EST to June 30, 5:00 AM EST
Where
Dauphin County, Hershey
Reported by
EMERGENCY MANAGER
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518097.